Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 155, NWS Lubbock, TX

July 4, 2004Terry County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jul 4, 2004, 4:30 PM CDT for Terry County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2004, 4:30 PM CDT (21:30 UTC)
Expired
Jul 4, 2004, 5:30 PM CDT
In force
60 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Terry County, TX

The radar

The Lubbock radar (KLBB), 83 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1302 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1302 J/kg
Mixed-layer CIN
-285 J/kg
Mixed-layer LCL
1234 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 042130
SVRLBB
TXC445-042230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
430 PM CDT SUN JUL 4 2004

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TERRY COUNTY IN NORTHWEST TEXAS

* UNTIL 530 PM CDT

* AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 18
  MILES SOUTHWEST OF BROWNFIELD...OR 7 MILES NORTH OF SEAGRAVES...
  MOVING EAST AT 10 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE UNION...        
  WELLMAN...AND BROWNFIELD.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3316 10258 3297 10258 3296 10217 3320 10211

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:10 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 4, 3:10 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
310 PM CDT SUN JUL 4 2004

.SHORT TERM...
UPPER LOW OVER WESTERN NEW MEXICO WORKING STEADILY EAST WITH
FAVORABLE UPPER LEVEL DIVERGENT PATTERN DEVELOPING ACROSS WESTERN
SOUTH PLAINS THIS AFTERNOON. EARLIER HIGH CLOUDS DELAYED SURFACE
HEATING SOME AND HAVE KEPT DEWPOINTS HIGHER BUT CIN ALSO HIGHER...SO
LITTLE CUMULUS DEVELOPMENT TO SHOW THUS FAR. BUT THIS IS EXPECTED TO
CHANGE RAPIDLY EARLY THIS EVENING AS HIGH CLOUDS EXITING ALLOWING
BETTER SURFACE WARMING WHILE DIVERGENCE ALOFT INCREASES FURTHER.
LATEST ETA RUN STILL INSISTS ON DEVELOPMENT OF CONVECTION ALONG
DRYLINE WESTERN SOUTH PLAINS SPREADING AT LEAST INTO CENTRAL SOUTH
PLAINS EARLY IN THE EVENING. SPC EARLIER UPGRADED TO SLIGHT RISK OF
SEVERE ALL OF OUR ZONES FOR POTENTIAL OF SEVERE WIND GUSTS AND LARGE
HAIL FROM HIGH BASED THUNDERSTORMS. THIS WILL BE REASONABLE AS LONG
AS CIN AREA CONTINUES TO SHRINK AS FORECAST...AND WILL CONTINUE TO
PLAY THIS SCENARIO FOR NOW. THUS HAVE IMPROVED THUNDERSTORM CHANCES
SLIGHTLY FROM PREVIOUS FORECAST AND ADDED MENTION OF SEVERE THREAT.

REMNANTS OF THIS UPPER LOW SHOULD SHEAR RAPIDLY EASTWARD NORTH OF
THE AREA OVERNIGHT LEAVING WEAKNESS OVER WEST TEXAS THAT MODELS
GRADUALLY SHARPEN INTO DECENT TROF BY LATE MONDAY ACROSS SOUTHERN
PLAINS. INSTABILITY AND LOW LEVEL CONVERGENCE FAVORABLE FOR SLIGHT
CHANCE OF THUNDERSTORMS MONDAY AFTERNOON. TEMPERATURES STILL ABOVE
NORMAL...BUT LOWERED SLIGHTLY FROM PREVIOUS FORECAST WITH LOWER
HEIGHTS EXPECTED.  MCQUEEN

.LONG TERM...
MAY SEE ISOLATED STORMS LINGER MONDAY EVENING AS MID LEVEL TROUGH
AXIS TRANSLATES EAST OF THE AREA AND WITH WEAK CONVERGENCE ZONE
ACROSS THE WESTERN CWFA. ATTENTION THEN TURNS TO A RATHER STRONG
JULY COLD FRONT DROPPING SOUTH THROUGH THE PLAINS MON NIGHT/TUES AS
AN UPR TROUGH DIGS INTO THE MIDWEST. BOTH THE ETA/GFS HAVE THE FRONT
PUSHING INTO THE NORTHERN CWFA AROUND 18Z TUES AND THEN BECOMING
STATIONARY JUST SOUTH OF THE AREA TUES NIGHT. SCT STORMS SHOULD
DEVELOP ALONG/BEHIND THE FRONT BY LATE TUES AFTN...WITH THE BEST
CHANCE OF RAIN COMING DURING THE EVENING AND OVERNIGHT HOURS WITH A
POTENTIAL MCS TRACKING SOUTHEAST ACROSS THE REGION. IF THIS
OCCURS...ATMOSPHERE SHOULD REMAIN STABLE FOR MOST OF WEDNESDAY AS
FRONT LIFTS NORTH. HOWEVER...STORMS DEVELOPING ACROSS EASTERN NEW
MEXICO LATE WED COULD AGAIN TRACK TOWARD THE AREA DURING THE EVENING
AS NORTHWEST FLOW ALOFT PERSISTS.

UPPER RIDGE BEGINS TO BUILD BACK ACROSS WEST TEXAS THURSDAY THROUGH
SUNDAY AS ANOTHER UPR TROUGH SKIRTS ALONG THE U.S./CANADA BORDER.
EXCEPT FOR A SLIGHT CHC OF STORMS ACROSS THE WESTERN CWFA THURSDAY
EVENING...WARMER AND DRIER CONDITIONS WILL RETURN TO THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       63  92  64  88 /  30  20  20  30
TULIA        67  92  67  88 /  30  20  20  30
PLAINVIEW    68  94  68  89 /  30  20  20  30
LEVELLAND    69  97  67  93 /  30  20  20  20
LUBBOCK      71  96  70  92 /  30  20  20  20
BROWNFIELD   70  97  68  96 /  30  20  20  20
CHILDRESS    74  94  72  89 /  30  20  20  30
SPUR         72  94  70  93 /  30  20  20  20
ASPERMONT    73  94  71  94 /  20  20  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

05/21
Hazardous weather outlook, Jul 4, 3:23 PM CDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
323 PM CDT SUN JUL 4 2004

TXZ021>044-052023-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
323 PM CDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS
LATE THIS AFTERNOON AND EVENING. A DISTURBANCE APPROACHING FROM NEW
MEXICO WILL CROSS INTO NORTHWEST TEXAS THIS EVENING WITH A VERY WARM
AND UNSTABLE AIRMASS CURRENTLY IN PLACE. HIGH BASED THUNDERSTORMS
ARE EXPECTED TO DEVELOP NEAR THE DRY LINE ACROSS THE WESTERN AND
CENTRAL SOUTH PLAINS DURING THE LATE AFTERNOON AND EARLY EVENING
WITH POTENTIAL FOR HIGH WINDS AND LARGE HAIL. A FEW SEVERE STORMS
COULD ALSO SPREAD INTO THE ROLLING PLAINS LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...

MONDAY MAY SEE ISOLATED HIGH BASED THUNDERSTORMS. THESE
THUNDERSTORMS MAY PRODUCE WIND GUSTS OF 45 TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

MCQUEEN

In the hours before

Special weather statement, Jul 4, 11:55 AM CDT, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1155 AM CDT SUN JUL 4 2004

TXZ021>044-042100-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1155 AM CDT SUN JUL 4 2004

...THUNDERSTORMS WITH STRONG WIND GUSTS MAY ACCOMPANY INDEPENDENCE
DAY ACTIVITIES LATER THIS AFTERNOON AND THIS EVENING...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE SOUTH
PLAINS LATER THIS AFTERNOON AND EVENING. STRONG WIND GUSTS OF 50 MPH
OR PERHAPS A LITTLE STRONGER MAY ACCOMPANY THESE STORMS...IN
ADDITION TO LIGHTNING AND BRIEF HEAVY RAIN.

THUNDERSTORMS ARE EXPECTED TO BUILD INTO THE WESTERN SOUTH PLAINS
AROUND 200 PM...THEN MOVE INTO THE CENTRAL AND EASTERN SOUTH PLAINS
BETWEEN 500 PM AND 900 PM THIS EVENING. THUNDERSTORMS MAY SPREAD INTO
THE ROLLING PLAINS AS WELL LATER THIS EVENING AND OVERNIGHT.

RAINFALL IS NOT EXPECTED TO EXCEED ONE TENTH OF AN INCH AT MOST
LOCATIONS...ALTHOUGH A FEW STORMS WILL DROP AROUND ONE QUARTER
OF AN INCH OF RAIN.

PERSONS WITH OUTDOOR INTERESTS ARE ADVISED TO PREPARE FOR THESE
POSSIBILITIES. CONTINUE TO MONITOR CURRENT WEATHER CONDITIONS AND
UPDATED FORECASTS.

MCQUEEN

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:20 PM CDTSevere Thunderstorm WarningLUBHale25 min
Jul 4, 6:54 PM CDTSevere Thunderstorm WarningLUBLynn66 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.